Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 1:22 AM EST for Pulaski County, White County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 1:22 AM EST (06:22 UTC)
- Expired
- Mar 1, 2017, 2:00 AM EST
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Pulaski County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
| Feb 28, 11:29 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
542
WUUS53 KIWX 010622
SVRIWX
INC131-181-010700-
/O.NEW.KIWX.SV.W.0022.170301T0622Z-170301T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
122 AM EST WED MAR 1 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern White County in northwestern Indiana...
Southern Pulaski County in northwestern Indiana...
* Until 200 AM EST/100 AM CST/
* At 121 AM EST/1221 AM CST/, a severe thunderstorm was located over
Moody, moving northeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Monon, Wolcott, Francesville, Pulaski, Reynolds, Smithson, Lakeside
In Pulaski County, Headlee, Lee, Indiana Beach, Sitka, Star City,
Thornhope, Bell Center, Buffalo and Norway.
This includes INTERSTATE 65 between MILE MARKERs 191 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 700 AM EST/600 AM CST/ for
north central and northwestern Indiana.
LAT...LON 4082 8709 4084 8707 4084 8699 4090 8699
4091 8693 4107 8693 4098 8647 4095 8647
4091 8654 4091 8658 4089 8658 4058 8709
TIME...MOT...LOC 0621Z 240DEG 71KT 4096 8701
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 12 minutes earlier.
Area forecast discussion, Mar 1, 1:10 AM EST, 12 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 110 AM EST Wed Mar 1 2017 .SYNOPSIS... Issued at 105 AM EST Wed Mar 1 2017 Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Overnight temperatures will be main in the mid 50s to mid 60s before turning colder later today behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 102 AM EST Wed Mar 1 2017 More showers and storms will move across northern Indiana before daybreak. Have adjusted the times in the latest TAFs. Strong to possibly severe wind gusts will accompany the storms. Winds will become northwest behind the front with lingering MVFR clouds at FWA during the day. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046. && SYNOPSIS...Skipper SHORT TERM...T LONG TERM...T AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Mar 1, 12:04 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1204 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 1 WNW PARADISE LAKE 41.90N 85.93W
02/28/2017 CASS MI TRAINED SPOTTER
SEVERAL LARGE TREES DOWNED ALONG CALVIN
CENTER RD AND BROWNSVILLE ST.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 12:08 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 2 S SALAMONIA 40.35N 84.86W
02/28/2017 JAY IN LAW ENFORCEMENT
SEVERAL TREES DOWNED ACROSS ROADS IN
SOUTHEAST PART OF COUNTY.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 12:28 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL CAMDEN 41.75N 84.76W
02/28/2017 E1.50 INCH HILLSDALE MI PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 12:50 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL NEW BUFFALO 41.80N 86.74W
03/01/2017 U1.00 INCH BERRIEN MI STORM CHASER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 12:54 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL UNION PIER 41.83N 86.69W
03/01/2017 E1.00 INCH BERRIEN MI TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 12:58 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM MARINE TSTM WIND 3 NW MICHIGAN CITY 41.74N 86.91W
03/01/2017 M58 MPH LMZ046 IN C-MAN STATION
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:32 PM EST | Special Marine Warning | IWX | 118 min | |
| Feb 28, 8:06 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 54 min |
| Feb 28, 8:20 PM EST | Special Marine Warning | IWX | 85 min | |
| Feb 28, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 53 min |
| Feb 28, 9:15 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 30 min |
| Feb 28, 9:36 PM EST | Tornado Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 9:45 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 45 min |
| Feb 28, 10:01 PM EST | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:01 PM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 29 min |
| Feb 28, 10:09 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 10:17 PM EST | Flash Flood Warning | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:27 PM EST | Special Marine Warning | IWX | 93 min | |
| Feb 28, 10:29 PM EST | Tornado Warning | IWX | Elkhart, LaGrange | 31 min |
| Feb 28, 10:52 PM EST | Tornado Warning | IWX | LaGrange, Steuben | 23 min |
| Feb 28, 11:12 PM EST | Tornado Warning | IWX | Steuben | 31 min |
| Mar 1, 12:18 AM EST | Special Marine Warning | IWX | 87 min | |
| Mar 1, 12:40 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 65 min |
| Mar 1, 12:56 AM EST | Severe Thunderstorm Warning | IWX | Fulton, LaPorte, Marshall, Pulaski, Starke | 49 min |
| Mar 1, 1:01 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 44 min |
| Mar 1, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 45 min |
| Mar 1, 1:43 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 34 min |
| Mar 1, 2:06 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more | 39 min |
| Mar 1, 2:24 AM EST | Special Weather Statement | IWX | Huntington, Miami, Wabash | 51 min |
| Mar 1, 2:29 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben, Whitley | 61 min |
| Mar 1, 2:31 AM EST | Tornado Warning | IWX | Allen | 29 min |
| Mar 1, 2:59 AM EST | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 2 more | 46 min |
| Mar 1, 10:54 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 6 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.